MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 ECHELON; CATHETER, CONTINUOUS FLUSH

MICRO THERAPEUTICS, INC. DBA EV3 ECHELON; CATHETER, CONTINUOUS FLUSH
Model Number 145-5091-150
Medical Device Problem Codes Break (1069); Device Damaged by Another Device (2915); Difficult to Advance (2920); Material Deformation (2976)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 07/15/2024
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.
 
Event or Problem Description
Medtronic received a report that a guidewire came out of the damaged tip of the microcatheter.The patient was undergoing surgery for treatment of an aneurysm.It was noted the patient's vessel tortuosity was moderate.The access vessel was the femoral artery with a 5mm diameter it was reported that after the catheter was steam-shaped, it was inserted into the guiding catheter together with the guide wire.When it reached the internal carotid artery, it was found that the guide wire and catheter were moving abnormally.After withdrawn from the body, it was found that the tip of the microcatheter was damaged and the guide wire came out from the damaged area.The reported device and any accessory devices were prepared and the catheter was flushed as indicated in the instructions for use (ifu).No patient symptoms or complications were associated with this event.
 
Event or Problem Description
Additional information received clarified that the guidewire did not puncture the catheter.The surgeon determined that the damage of the microcatheter caused the guidewire to come out, not that the guidewire punctured the microcatheter.The cause of the event was not determined.A stryker guidewire had been used in the procedure.
 
Additional Manufacturer Narrative
 
Additional Manufacturer Narrative
H3: product analysis of 145-5091-150, lotno:b629539 as found condition: the echelon-10 micro catheter was returned for analysis within a shipping box; within a sealed plastic biohazard pouch and within a different device¿s dispenser coil.The unknown stryker guidewire and unknown guide catheter used during the event visual inspection/damage location details: no damages were found with the echelon-10 hub.No damages or irregularities were found with the echelon-10 micro catheter body or either marker bands.The distal tip was found crushed.The tip was found kinked proximal to the distal marker band.The distal catheter appears to have been shaped.The catheter wall was found thinning and with a small puncture/rupture at the thinning/kinked location.Testing/analysis: the echelon-10 micro catheter total length (up to the proximal marker band) was measured to be ~152.6cm and the usable length was measured to be ~144.8cm, which is within specification (specification: total (ref) = 152cm, usable: 144cm ± 1.5cm).The micro catheter was flushed, and water exited the distal end only.An in-house mandrel was inserted into the echelon-10 micro catheter hub, through the catheter and became stuck at the kinked distal tip.Conclusion: based on the device analysis and reported information, the customer¿s report of ¿difficulty navigation¿ typically could not be confirmed through device analysis.Possible causes for difficulty navigation include, but not limited to, incompatible devices, patient vessel tortuosity, damage to guidewire/catheter/guide catheter, or lack of continuous flush.Customer reported vessel tortuosity as moderate, and the devices were prepared per ifu.The customer report of ¿catheter kink/damage¿ and ¿catheter separation/break¿ were confirmed.Customer reported that the rupture/puncture was found following the difficulty navigation.It is possible that the manipulation of the guidewire/catheter during the repositioning, caused the catheter to kink.The guidewire potentially could have retracted and then puncture the catheter at the kinked location.It is also possible the damage could have occurred during the steam shaping step.Possible causes of the break are using a heat source other than steam, holding the catheter tip too close to the heat source (1 inch), not using the shaping mandrel, due to holding the device against the heat source too long (approximately 10 seconds) or removing the shaping mandrel prior to the catheter cooling following tip shaping.Thinning catheter wall due to the kinking/steam shaping would have contributed towards the break/puncture.However, the likely cause could not be determined.As the unknown guide catheter and guidewire used during the event was not returned, any contribution of the guide catheter and guidewire towards the failures could not be assessed.Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.

Brand Name
ECHELON
Common Device Name
CATHETER, CONTINUOUS FLUSH
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer (Section G)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer Contact
justin ellis
9775 toledo way
irvine, CA 92618
7635265677
MDR Report Key19760938
Report Number2029214-2024-01252
Device Sequence Number18271209
Product Code KRA
UDI-Device Identifier00847536006256
UDI-Public00847536006256
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
K093750
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 09/27/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/21/2025
Device Model Number145-5091-150
Device Catalogue Number145-5091-150
Device Lot NumberB629539
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/15/2024
Supplement Date Received by Manufacturer07/18/2024
08/30/2024
Initial Report FDA Received Date07/17/2024
Supplement Report FDA Received Date08/02/2024
09/27/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured09/22/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age50 YR
Patient SexFemale
Patient Weight60 KG